Connecticut, 2025Strong Wind in Connecticut, March 6 to 7, 2025
March 6 to 7, 2025 · NWS ALY · 2 events in 2 counties and zones
Strong winds developed across northwestern Connecticut in the wake of a cold front beginning in the afternoon hours on March 6, 2025 and continued into March 7, 2025 where estimated 40 to 50 mph gusts occurred.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed across northwestern Connecticut in the wake of a cold front beginning in the afternoon hours on March 6, 2025 and continued into March 7, 2025 where estimated 40 to 50 mph gusts occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 6, 1:15 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Mar 6, 1:15 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
115 PM EST Thu Mar 6 2025
.SYNOPSIS...
Mainly dry conditions have returned to the region with
upslope and lake effect snow showers anticipated to begin this
afternoon through Friday in the Southwest Adirondacks, Eastern
Catskills, and Southern Greens. Winds become gusty this afternoon
through Friday as yesterday's storm system continues to exit to the
north and east. With cooler air pouring into the region,
temperatures will drop through the end of this week and into the
first half of the weekend before moderating for the latter half and
into the beginning of the next work week. A fairly tranquil pattern
ensues with only minor chances for precipitation over the next seven
days.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 0115 PM EST...The most notable change with this update
was to increase sustained and wind gust speeds across much of
the region. Latest guidance indicates a greater probability of
winds gusting up to 40 to 50 mph in Fulton, northern Saratoga,
southeast Warren, southern Washington, eastern Greene, eastern
Ulster, Columbia, and Dutchess Counties. Therefore, these zones
are now included within the Wind Advisory which remains in
effect from 4 PM this afternoon through 4 PM tomorrow afternoon.
Otherwise, only minor adjustments were made to ensure
consistency with latest guidance. All else remains on track with
additional details in the previous discussion below.
Previous Discussion: Radar scans as of 4 AM continue to show
scattered rain showers across eastern New York and western New
England. Rain shower activity continues to decrease throughout
the day today with focus shifting for precipitation to occur in
the form of upslope snow and lake effect snow showers tonight
into the short term period. Current surface observations also
show patchy fog across eastern New York and western New England
this morning that should improve once sun rises and daytime
heating helps diminish fog development.
A cold front moves through this morning with our high temperatures
for today occurring between now and 8 AM as temperatures
continue to decrease throughout the day today and tonight into
the 40s and 30s. Lows tonight are forecasted to be in the teens
to 20s. Due to the winds, it'll feel even colder outside with
wind chill temperatures ranging in the single digits to low
teens.
Latest 06z high resolution model guidance and 90th percentile
NBM has support for wind gusts between 40 and 55 mph
periodically tonight into early Friday morning. 850mb winds are
still supported to potentially mix down and reach between 30 and
55 knots by latest high resolution model guidances, primarily
over the higher terrain of the Berkshires and eastern Catskills.
Due to increased forecast confidence and this information, wind
advisories have been issued for the Litchfield Hills,
Berkshires, southern Vermont excluding western Windham, the
Taconics, Greater Capital District, Mohawk Valley, and the
eastern Catskills.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Key Messages:
- Breezy conditions through Friday morning
- Cold temperatures return through the beginning of this weekend
Discussion:
Windy to breezy conditions continue into the morning hours Friday
with decreasing winds throughout the day into the evening hours as
the surface low pressure system that brought recent precipitation
continues to move north and east across the Northeast. Otherwise
light snow showers from upslope snow across the southern Greens and
lake effect snow showers across the Mohawk Valley and southern
Adirondacks continue through the beginning of this weekend with
snowfall amounts between 1 and 3 inches. High temperatures Friday
range in the upper 20s across the Adirondacks to the low 40s across
the Mid-Hudson Valley. Low temperatures Saturday range in the teens
to the upper 20s. Highs on Saturday range in the 20s to the upper
30s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Key Message:
- Seasonably cool temperatures Sunday trend warmer through the
week with 50 to 75% confidence for temperatures to exceed 50
degrees Tuesday and Wednesday for areas mainly near and
south of Interstate 90.
Discussion:
Weak troughing persists into Sunday over the Northeast with a few
embedded shortwaves rotating through the region. West to northwest
flow maintains cold air advection and a fetch off Lake Ontario which
keeps skies partly to mostly cloudy and potential for lake effect
and upslope snow showers to spill into the western and southern
Adirondacks and into southern VT. Overall moisture is lackluster so
any snow accumulations look minor. Otherwise, a lingering tight
pressure gradient over the Northeast will keep winds a bit breezy
with temperatures seasonably cool. Weak subsidence builds into the
Northeast Sunday night but yet another weak shortwave within the
fast northeast flow aloft slides southeastward through Ontario into
northern New England. There remains uncertainties among the medium
range deterministic and ensemble guidance on the exact track of the
shortwave with some suggesting the shortwave misses us to the north
and others supporting a stronger shortwave that tracks right
overhead. Overall moisture is once again lacking given the Canadian
origins of the shortwave and probabilistic guidance shows just 20-
40% chance for 0.01" of precip within 6 hours Sunday night into
Monday for valley areas I-90 northward with 40-70% chances in the
southern Adirondacks and southern Greens. Thermal profiles rain or
rain/snow mix in valley areas with snow in the higher terrain. Given
low QPF amounts, overall snow amounts in the higher terrain areas
will likely be low.
Temperatures then trend warmer Tuesday through Wednesday as a warm
front lifts northward and a much milder air mass spreads into the
Northeast. Probabilistic guidance shows greater than 50% confidence
for temperatures to exceed 50 degrees for much of eastern NY and
western New England on Tuesday as the incoming air mass ranges 1 to
2 standard deviations above normal per the ECMWF ENS. We can thank a
cyclone brewing in the Central CONUS for the warm trend as
strengthening west to southwesterly flow aloft advects the milder
air into the Northeast. Otherwise, initial zonal low develops into a
weak ridging late in the period which will keep the area mainly dry
Tuesday and Wednesday.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A storm system continues to depart off the coast of eastern New
England and much colder air aloft is moving back into the region
behind the exiting system.
Plenty of lingering low level moisture is keeping MVFR ceilings in
place for this afternoon. As drier air works towards the region,
there may be some improvement back to VFR for the valley TAF sites
for this evening into tonight, although ceilings will stay bkn-ovc
around 3-5 kft. With colder air moving into the region, there could
be some lake effect snow showers or upslope snow showers later this
evening and into the overnight. This should avoid most sites,
although will include a TEMPO at KPSF in case activity briefly
impacts the sites there. No precip is expected for Friday and skies
will be fairly clear through the day, with sct stratocu around 4-6
kft.
Winds will become gusty through the TAF period due to the strong
pressure gradient and good mixing aloft. West to northwest winds
will increase to 10-15 kts this evening and 15-20 kts for the
overnight hours. Some gusts may exceed 30 kts at times. These
gusty winds will continue into Friday with sustained winds around 20
kts and some gusts reaching around 40 kts at times, especially for
KALB/KPSF.
Outlook...
Friday Night: Low Operational Impact. Breezy. NO SIG WX.
Saturday: Moderate Operational Impact. Windy With Gusts To 30 kts. NO SIG WX.
Saturday Night: Low Operational Impact. Breezy. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Low Operational Impact. Slight Chance of SHSN.
Monday: Low Operational Impact. Breezy. Slight Chance of SHRA...SHSN.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
&&
.HYDROLOGY...
The snowpack continues to ripen across the southern Adirondacks
and higher terrain in southern VT today. Prior to daybreak
today, the snowpack ranged from 1-3 feet over the southern
Dacks, western Mohawk Valley, southern Greens and northern
Berkshires. The snow pack ranged from nothing or a few inches to
less than a foot over the rest of the Hydro Service Area. The
SWE is 5-12" over the northern Mountains with 1-3" over the
eastern Catskills, Berkshires, the Upper Hudson River Valley and
Lake George Region. Nothing to less than an inch in the Capital
District, Mid Hudson Valley and NW CT.
Estimated ice thicknesses (where it exists) on the waterways
from the Capital District south and east are generally 6-12
inches, and locations across southern VT, the Lake George Region
and the southern Adirondacks are generally 12-18 inches. Some
ice thinning has been noted via Spotter/Social Media reports on
waterways north and west of Albany today. Additional ice
movement or break up may occur through tonight, especially from
the Capital Region/Mohawk Valley south and east. The threat
continues to look isolated.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 4 PM EST Friday for CTZ001-013.
NY...Wind Advisory until 4 PM EST Friday for NYZ038>041-047>054-
058>061-063>066-082>084.
MA...Wind Advisory until 4 PM EST Friday for MAZ001-025.
VT...Wind Advisory until 4 PM EST Friday for VTZ013-014.
&&
SYNOPSIS...Gant
NEAR TERM...Gant/Webb
SHORT TERM...Webb
LONG TERM...Speciale
AVIATION...Frugis
HYDROLOGY...KL/JPV/WebbHazardous weather outlook, Mar 6, 3:31 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
331 PM EST Thu Mar 6 2025
CTZ001-013-MAZ001-025-NYZ038>041-047>054-058>061-063>066-082>084-
VTZ013-014-071215-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Schoharie-Western Schenectady-Eastern Schenectady-
Southern Saratoga-Western Albany-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-
331 PM EST Thu Mar 6 2025
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York.
NYZ032-033-042-043-VTZ015-071215-
Northern Herkimer-Hamilton-Northern Warren-Northern Washington-
Eastern Windham-
331 PM EST Thu Mar 6 2025
This Hazardous Weather Outlook is for east central New York,
eastern New York and southern Vermont.
.DAY ONE...Tonight.
Winds become gusty overnight with gusts reaching up to 40 to 45 mph.
If confidence in wind gusts exceeding 45 mph increases, wind
advisories may need to be expanded.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Strong gusty winds reaching up to 40 to 45 mph continue Friday
before gradually weakening by late afternoon. If confidence in wind
gusts exceeding 45 mph increases, the wind advisory may need to be
expanded.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Strong Wind, Northern Litchfield
- When
- March 6, 4:00 PM EST to March 7, 4:00 PM EST
- Where
- Northern Litchfield forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
Strong Wind, Southern Litchfield
- When
- March 6, 4:00 PM EST to March 7, 4:00 PM EST
- Where
- Southern Litchfield forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Carolina, March 6, 2025$100,000 · 55 kt wind · 2 events
- High Wind and Strong Wind in New York, March 6 to 8, 202560 kt wind · 44 events
- Winter Storm and Winter Weather in South Dakota, March 6 to 7, 202518 events
- Dust Storm and High Wind in New Mexico, March 6, 202568 kt wind · 17 events
- Winter Storm in Wyoming, March 6 to 8, 202514 events
- Winter Storm and Winter Weather in South Dakota, March 6 to 7, 202514 events
- Dust Storm and High Wind in New Mexico, March 6, 202570 kt wind · 7 events
- Strong Wind in Vermont, March 6 to 8, 20256 events
- Winter Weather in Iowa, March 6 to 7, 20256 events
- Winter Storm and Winter Weather in Wyoming, March 6 to 7, 20255 events
- High Wind in Arizona, March 6, 202560 kt wind · 4 events
- High Wind and Strong Wind in Massachusetts, March 6 to 8, 202558 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243101, 1243102.